Regulators expect pharmacists to be ‘gate keepers’


PDL has issued a practice alert discussing incidents involving drugs of dependence

The PDL Professional Officers often see incident reports or regulatory notifications involving high risk medications such as S8 items and benzodiazepines.

These incidents can involve incorrect quantities, strengths or formulations. PDL reminds members that extra care should be taken when performing a final check to ensure the patient is receiving the prescribed medication.

Pharmacists can be reprimanded for the supply of scheduled medicines that may be considered a risk to the individual patient or the general public, despite there being a valid prescription.

Regulators expect pharmacists to be “gate keepers” and can place conditions, including suspension, on practitioners who do not intervene when inappropriate quantities of medications are prescribed and supplied to patients.

Pharmacists should consider whether supply of the medication is appropriate, taking into consideration the dispensing history and individual circumstances. A thorough history and further clarification may be required from both the patient and the prescriber prior to supply. 

Cautionary label 24 has recently been introduced as an aid to counselling patients about the safe and effective use of medications. 

The following points relate to incidents commonly reported to PDL.

Quantity

Always check carefully and consider highlighting or annotating the prescription as a strategy to minimise this kind of error.

Be mindful that it can be very difficult to recover excess quantities once supplied.

Odd quantities can be prescribed e.g. ONE fentanyl patch or TEN oxycodone 5mg tablets.

Formulation

A common kind of error with particular medications.

Examples include Palexia 50 mg SR instead of 50mg IR tablet. Ritalin 10mg LA capsules dispensed instead of Ritalin 10mg IR tablets. Hydromorphone IR (Dilaudid) and CR (Jurnista) preparations have been involved in dispensing errors. 

Consider directions (bd vs qid) and pack sizes (28 vs 20) to reduce the chance of this error.

Number of repeats should be checked as different prescribers want to see patients at varying intervals.

If there is uncertainty and the prescriber has not included the formulation, further investigations should be made.

Drug

Errors can occur with sound-alike medicines. 

Tapentadol and tramadol have featured in notifications recently. Both have similar SR strengths available and the similar names has led to error.  

Errors with bupropion and buprenorphine as well as Dilaudid and Dilantin have occurred.

Dose

Incorrect instructions regarding dose of high-risk medications can have serious consequences for patients.

Care should be taken when interpreting mg vs mL for liquids such as Ordine and methadone. 

Inappropriate use

An individual risk assessment of all medications should be performed prior to supply. This is especially important with high-risk medicines. Pharmacists are expected to consider and assess the following points: 

  • Is the dose appropriate and within usual prescribing guidelines? 
  • Is the medication appropriate for the condition?  
  • Has there been specialist involvement? 
  • Has an appropriate time elapsed between dispensing? 
  • Could there be misuse or diversion? 
  • Is the prescription legitimate and correct as per state legislation? 

Pharmacists are obliged to ensure the safety of both the patient and the general public when dispensing medication.

Should you have any concerns about the appropriateness of prescribing then further information should be sought from the prescriber in conjunction with information gathered from the patient. All discussions should be documented carefully.

A balanced approach needs to be taken in cases where a pharmacist has concerns about extended use and high doses of high-risk medicines.

Deciding to cease supply instantly is unlikely to be clinically or professionally acceptable.

A negotiated approach between the patient, prescriber and pharmacist to manage the situation may include steps such as development of a treatment plan that is shared with the pharmacy, referral to specialists, structured dose titration or instituting a staged supply process.    

Inappropriate use of medication can involve medicines across many of the schedules as well as over the counter products.

As expectations change about appropriate prescribing and supply, PDL has seen an increase in notifications against pharmacists involved in the supply of these items.

Further resources

PDL members are encouraged to understand their obligations surrounding this area of practice. Various resources are available for pharmacists:

For immediate advice and incident support, call PDL on 1300 854 838 to speak with a Professional Officer. PDL is here to support its pharmacist members 24/7, Australia-wide.

Previous Webinar recording: I'm a pharmacist get me out of here! Three steps to a thriving pharmacy career
Next Standing in the way of progress

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.